MAUDE Adverse Event Report: C.R. BARD, INC. (BASD) -3006260740 POWERPICC 5F DUAL-LUMEN POLYURETHANE CATHETER RADIOLOGY; CATHETER,INTRAVASCULAR,THERAPEUTIC,LONG-TERM GREATER THAN 30 DAYS

C.R. BARD, INC. (BASD) -3006260740 POWERPICC 5F DUAL-LUMEN POLYURETHANE CATHETER RADIOLOGY; CATHETER,INTRAVASCULAR,THERAPEUTIC,LONG-TERM GREATER THAN 30 DAYS
Model Number N/A
Medical Device Problem Code Material Frayed (1262)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 08/01/2023
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported by customer that guidewire unraveled and remained in the patient¿s internal jugular unmoved when the anesthesia provider tried to gently remove it.The decision was made amongst the team to continue with the scheduled aneurysm clipping and to have vascular follow to retrieve the remaining guidewire via neck cutdown.Additional info from customer: (b)(6) 2023) or staff felt resistance when inserting picc line and patient showed bad signs/symptoms when attempting to remove guidewire.The guidewire did not break into multiple pieces but unraveled during use inside the patient.Everything was removed.Complications with this item caused patient care delays in the or and required additional intervention as patient was moved to the icu.Patient had a vagal response when attempting to remove the guidewire and became bradycardic.Once patient was stabilized, anesthesia and ultrasound was called to discover that the guidewire was in the patient¿s internal jugular (ij).An x-ray was taken and a cardiac anesthesiologist performed a transesophageal echocardiographic to confirm guidewire was not in the heart.The neurosurgery, x-ray, and cardiac anesthesiology team attempted to pull the line, but realized it had unraveled in the ij.The clinical team decided to continue the scheduled operation and to have the vascular team retrieve the remaining guidewire via neck cutdown.After the operation, patient was moved to the icu for close observance.Patient got an ultrasound and an x-ray.Additional information received via medwatch "they were attempting to insert a picc line into the patient's left upper arm.While inserting the guidewire they felt resistance and immediately stopped advancing the guidewire.When they gently tried to pull back on the guidewire, it caused a vagal response and the patient became bradycardic.They treated the patient and once she was stable, they attempted again to pull out the guidewire, but still felt resistance.They called for anesthesia help and got an ultrasound.They were able to trace that the guidewire was in the ij.They called for x-ray and a cardiac anesthesiologist also performed a tee and confirm the wire was not in the heart.An x-ray confirmed that the guidewire was in the ij near the head.With the neurosurgery team, x-ray, and cardiac anesthesia present, they attempted to pull out the guidewire.They were able to pull quite a bit of it out, but realized it had unraveled and that the remaining wire was still wire in the patient's ij unmoved.The decision was made amongst the team to continue with the scheduled aneurysm clipping and to have vascular follow to retrieve the remaining guidewire via neck cutdown.Most of the exposed guidewire was cut and the remaining exposed guidewire was secured with gauze and tape.Original procedure--right craniotomy for clipping of aneurysm under mild hypothermia and intraoperative neuro monitoring.After this event required continuation of the operating room session for left neck exploration for retained foreign body, left jugular vein repair, removal of foreign body, right.".
 
Additional Manufacturer Narrative
H11: section a through f - the information provided by bd represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.The manufacturer has received the sample and is pending evaluation.Results are expected soon.
 
Event or Problem Description
It was reported by customer that guidewire unraveled and remained in the patient¿s internal jugular unmoved when the anesthesia provider tried to gently remove it.The decision was made amongst the team to continue with the scheduled aneurysm clipping and to have vascular follow to retrieve the remaining guidewire via neck cutdown.Additional info from customer: (08-aug-2023) or staff felt resistance when inserting picc line and patient showed bad signs/symptoms when attempting to remove guidewire.The guidewire did not break into multiple pieces but unraveled during use inside the patient.Everything was removed.Complications with this item caused patient care delays in the operating room and required additional intervention as patient was moved to the icu.Patient had a vagal response when attempting to remove the guidewire and became bradycardic.Once patient was stabilized, anesthesia and ultrasound was called to discover that the guidewire was in the patient¿s internal jugular (ij).An x-ray was taken and a cardiac anesthesiologist performed a transesophageal echocardiographic to confirm guidewire was not in the heart.The neurosurgery, x-ray, and cardiac anesthesiology team attempted to pull the line, but realized it had unraveled in the ij.The clinical team decided to continue the scheduled operation and to have the vascular team retrieve the remaining guidewire via neck cutdown.After the operation, patient was moved to the icu for close observance.Patient got an ultrasound and an x-ray.Additional information received via medwatch "they were attempting to insert a picc line into the patient's left upper arm.While inserting the guidewire they felt resistance and immediately stopped advancing the guidewire.When they gently tried to pull back on the guidewire, it caused a vagal response and the patient became bradycardic.They treated the patient and once she was stable, they attempted again to pull out the guidewire, but still felt resistance.They called for anesthesia help and got an ultrasound.They were able to trace that the guidewire was in the ij.They called for x-ray and a cardiac anesthesiologist also performed a tee and confirm the wire was not in the heart.An x-ray confirmed that the guidewire was in the ij near the head.With the neurosurgery team, x-ray, and cardiac anesthesia present, they attempted to pull out the guidewire.They were able to pull quite a bit of it out, but realized it had unraveled and that the remaining wire was still wire in the patient's ij unmoved.The decision was made amongst the team to continue with the scheduled aneurysm clipping and to have vascular follow to retrieve the remaining guidewire via neck cutdown.Most of the exposed guidewire was cut and the remaining exposed guidewire was secured with gauze and tape.Original procedure--right craniotomy for clipping of aneurysm under mild hypothermia and intraoperative neuro monitoring.After this event required continuation of the operating room session for left neck exploration for retained foreign body, left jugular vein repair, removal of foreign body, right.".
 
Additional Manufacturer Narrative
H11: section a through f - the information provided by bd represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.The complaint of a guidewire getting caught in a vessel was confirmed.The product returned for evaluation was one 0.018 in nitinol guidewire with an iv catheter.The investigation findings are consistent with damage caused by retraction of the guidewire against the bevel of the introducer needle.The returned product sample was evaluated and the guidewire was confirmed to be broken which allowed the outer coil wire to become unraveled.Microscopic examination of the fracture sites revealed the following: ¿ shearing of the wire at the break which was indicative of direct contact with a hard-edged instrument (such as an introducer needle) ¿ narrowing of the wire cross-section near the fracture site, which is a characteristic feature of a strong pull on the wire ¿ the weld tip of the wire was missing and could not be accounted for during the evaluation biological material was also seen on the wire which may have contributed to the observed guidewire fracture as retraction of the wire together with the biological material could have caused the pieces to become stuck.Normal movement of the guidewire is away from the sharpened bevel and will not damage the wire.If the guidewire direction is reversed, the guidewire is then pulled against the sharpened edge of the needle bevel and can cause shearing damage of the wire and/or cause the wire to become stuck within the needle.An examination of the wire structure revealed no potential damage/defect related to manufacture of the product.

Brand Name
POWERPICC 5F DUAL-LUMEN POLYURETHANE CATHETER RADIOLOGY
Common Device Name
CATHETER,INTRAVASCULAR,THERAPEUTIC,LONG-TERM GREATER THAN 30 DAYS
Manufacturer (Section D)
C.R. BARD, INC. (BASD) -3006260740
605 north 5600 west
salt lake city 84116
Manufacturer (Section G)
BARD REYNOSA S.A. DE C.V. -9617592
blvd. montebello #1
parque industrial colonial
reynosa, tamaulipas 88780
MX   88780
Manufacturer Contact
kayla bevins
605 north 5600 west
salt lake city 84116
8015950700
MDR Report Key17628571
Report Number3006260740-2023-03695
Device Sequence Number12609068
Product Code LJS
UDI-Device Identifier00801741027925
UDI-Public(01)00801741027925
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K051672
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 10/11/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/31/2026
Device Model NumberN/A
Device Catalogue Number3275135
Device Lot NumberREFW1289
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/09/2023
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/05/2023
Supplement Date Received by Manufacturer10/11/2023
Initial Report FDA Received Date08/25/2023
Supplement Report FDA Received Date10/16/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/01/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age64 YR
Patient SexFemale